Subscription is FREE for qualified healthcare professionals in the US.

Is It Safe to Restart an NSAID Following an Endoscopically Confirmed NSAID-Induced GI Bleed?

Ask the Expert from January/February 2013

Question: Is it safe to restart an NSAID following an endoscopically-confirmed NSAID-induced GI bleed?

Answer: Non-steroidal anti-inflammatory drugs (NSAIDs) are used to relieve pain by inhibiting the effects of cyclo-oxygenase (COX), reducing the formation of prostaglandins that cause pain and inflammation. NSAID use is associated with hemorrhagic gastric erosions due to both topical irritant effects on the epithelium and inhibition of prostaglandin synthesis. Selective COX-2 inhibitors (Celebrex) are thought to have a lower risk of gastrointestinal (GI) adverse effects compared to non-selective NSAIDs, which make them an attractive treatment option for patients who need an NSAID.1,2

The rate of recurrent bleeding following resumption of an NSAID varies in the literature. Six-month rates for a recurrent GI event have been reported to be around 5% in patients receiving an NSAID with a proton-pump inhibitor (PPI) or a COX-2 inhibitor alone.3-5 A higher rate of bleeds would be expected in patients receiving concomitant low-dose aspirin, but many studies have excluded patients receiving low-dose aspirin or the numbers were too small to generate clinically meaningful data.5

Patients on low-dose aspirin (in addition to a PPI) for cardiovascular protection are also at risk for adverse GI events. Resumption of aspirin following a GI bleed has been reported to be linked to a 10% occurrence of recurrent bleeding events. While continuing aspirin therapy increases the risk of recurrent bleeding, higher mortality rates (from cardiovascular disease) occur in patients with prolonged aspirin discontinuation.6

Peptic Ulcer Illustration

Clinical practice guidelines outline the appropriate treatment of GI bleeds and provide recommendations for restarting NSAID therapy in patients who require it. According to these guidelines, discontinuation of the NSAID allows for more rapid healing of the ulcer. In patients taking selective COX-2 inhibitors, a PPI should be initiated to reduce the risk of a subsequent gastric ulcer. Patients who develop acute ulcer bleeding due to low-dose aspirin therapy should restart aspirin, in conjunction with a PPI, as soon as the risk of a cardiovascular complication outweighs the risk of bleeding.7

In summary, the use of NSAIDs after GI ulcers is common; however, clinical judgment is needed to determine in which patients the benefits of NSAID therapy outweigh the risks of recurrent bleeding. With any NSAID treatment option, there is always a clinically important risk of recurrent bleeding. Patient-specific risk factors such as age and other comorbidities need to be considered. Ibuprofen at doses less than 1,500 mg per day has been proposed as a preferred NSAID for treatment in high-risk elderly patients as it was found to have the lowest risk of inducing GI adverse effects after a GI bleed as compared to other NSAIDs.8 Though this study was dated, it would be prudent to now also recommend a PPI for added protection. Additionally, COX-2 selective inhibitors in combination with a PPI are an option if NSAID therapy is required. However, the cardiovascular risk associated with these agents must be considered.2,7 Currently, Celebrex is the only selective COX-2 inhibitor on the market in the United States. Following a GI bleed, naproxen, in combination with a PPI, may be considered for patients who are at high risk for cardiovascular complications.2



Audrey Pruemer, PharmD Candidate
Southern Illinois University Edwardsville
Drug Information and Wellness Center
Edwardsville, Illinois

McKenzie C. Ferguson, PharmD, BCPS
Southern Illinois University Edwardsville
Drug Information and Wellness Center
Edwardsville, Illinois

Please send your Ask the Expert questions to
Last updated on: July 24, 2015
First published on: January 1, 2013